Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 18, NWS Jackson, KY

March 2, 2021Clay County, Kentucky

NWS Jackson, KY issued this river flood advisory at Mar 2, 2021, 1:14 AM EST for Clay County, Kentucky. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Mar 2, 2021, 1:14 AM EST (06:14 UTC)
Expired
Mar 2, 2021, 7:34 AM EST
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Clay County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Kentucky River at Oneida (ODAK2).

Action stage
18 ft
Minor stage
29 ft
Moderate stage
34 ft
Major stage
38 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

242 
WGUS83 KJKL 020614 RRA
FLSJKL

Flood Advisory
National Weather Service Jackson KY
114 AM EST Tue Mar 2 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by 10 AM.

&&


KYC051-021815-
/O.NEW.KJKL.FL.Y.0018.210302T0614Z-210303T0600Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
114 AM EST Tue Mar 2 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the South Fork Kentucky River at Oneida.
* From early this morning to late tonight.
* At 11:20 PM EST Monday the approximate stage was 28.0 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is falling, but will continue to run high 
  through early this morning.
* Impact...At 27.5 feet, Water covers Route 66 at the end of 
  Mulberry Street.

&&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GEOGERIAN
1 follow-up statement
437 
WGUS83 KJKL 021234
FLSJKL

Flood Advisory
National Weather Service Jackson KY
734 AM EST Tue Mar 2 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  South Fork Kentucky River at Oneida affecting Clay County.

KYC051-021345-
/O.CAN.KJKL.FL.Y.0018.000000T0000Z-210302T1234Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
734 AM EST Tue Mar 2 2021

...The Flood Advisory for the South Fork Kentucky River at Oneida 
has been cancelled...

The Flood Advisory is cancelled for
  the South Fork Kentucky River at Oneida.
* At 7:10 AM EST Tuesday the stage was 20.5 feet.
* Flood stage is 29.0 feet.
* Forecast...The river will continue to fall. 
  &&

LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 2, 12:22 AM EST, 52 minutes earlier.

Area forecast discussion, Mar 2, 12:22 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1222 AM EST Tue Mar 2 2021

.UPDATE...
Issued at 1222 AM EST TUE MAR 2 2021

Finally a much needed dry night with clear to mostly clear skies
out there. Temperatures have fallen back into the 20s in the
colder valleys already. This is in line with current forecast, so
no changes needed at this time.

UPDATE Issued at 1130 PM EST MON MAR 1 2021

The forecast has been on track so far this evening. The latest
obs were ingested into the hourly forecast grids to establish new
trends. With everything looking pretty good, no significant
update to the forecast is planned at this time.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 406 PM EST MON MAR 1 2021

A ridge of high pressure will gradually take control of area
weather in the short term. Lingering cloud cover will steadily
scatter out and clear off this evening and tonight, giving way to
mostly clear to partly cloudy skies around eastern Kentucky. A
much cooler air mass will settle over the region tonight, which
will make for a very cold night. Light winds and the clearing
skies will set the stage for a decent ridge valley temperature
split tonight, especially in our deeper and normally colder
eastern valley locations. Tonights lows are forecast to fall into
the mid to upper teens in our colder valleys, while the
surrounding valleys only fall into the mid 20s. We may experience
periods of strong, gusty winds this afternoon from time to time,
but these should slacken quickly after sunset and as a cold front
continues to pull away to our east. Highs on Tuesday will not be
too bad, generally in the upper 40s to lower 50s, which will be
similar to what we saw yesterday. The best news is that very
little precipitation is in the near term part of the forecast. A
fast moving area of low pressure is progged to move through the
Tennessee Valley Tuesday night into early Wednesday morning. This
system may track just far enough north, and have just enough
moisture with it, to allow scattered rain and snow showers to move
into the southern third of our forecast area. Little if any snow
accumulation is expected, and only very light rainfall amounts are
anticipated. Rivers, creeks, and streams will continue to run
high the next couple of days, but we should see gradual decreases
in water levels, as run off from recent rains finally makes its
way through our river systems and out of our area.

.LONG TERM...(Wednesday through Monday)
Issued at 603 PM EST MON MAR 1 2021

It would appear that a well deserved stretch of quiet weather will
grace the area during the long term period, with models in
unusually good agreement considering the time range. The
aforementioned system (from the short term section) which grazes
our southern counties will be departing to the east early
Wednesday, with surface ridging building in from the west under
dry west northwest flow aloft through Thursday. The flow aloft is
expected to send a dry cold front through on Thursday, but
nothing too extreme. Another system, a large closed upper low
currently well offshore of the California coast, should make its
way east across the southeast CONUS at the end of the week. At
this point, models keep its precip just to our south as it passes
by on Saturday. Although, it would not take much of a jog north
for the situation to change. Ridging at all levels then builds in
from the west and northwest on Sunday and Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1222 AM EST TUE MAR 2 2021

VFR conditions and light winds will be seen through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KAS
SHORT TERM...AR
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Mar 1, 9:15 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
915 PM EST Mon Mar 1 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
915 PM EST Mon Mar 1 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Flooding will continue along rivers, creeks, and streams through
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flooding will continue along the Kentucky, Red, Cumberland, and
Big Sandy river basins through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding.

KAS/HAL/AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:03 PM ESTRiver Flood WarningJKLFloyd17 hr
Mar 1, 10:08 PM ESTRiver Flood AdvisoryJKLBell11 hr
Mar 1, 10:18 PM ESTRiver Flood AdvisoryJKLPerry3 hr
Mar 1, 10:52 PM ESTRiver Flood AdvisoryJKLPike8 hr
Mar 1, 11:31 PM ESTAreal Flood WarningJKLBreathitt8 hr
Mar 2, 1:39 AM ESTRiver Flood AdvisoryJKLMagoffin10 hr
Mar 2, 1:57 PM ESTFlash Flood WatchJKLBreathitt8 hr
Mar 2, 2:54 PM ESTRiver Flood AdvisoryJKLFloyd27 hr
Mar 2, 4:59 PM ESTAreal Flood WarningJKLMartin25 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.